Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS Tallahassee, FL

July 21, 2013Madison County, Florida; Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2013, 2:57 PM EDT for Madison County, Florida; Brooks County, Lowndes County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 2:57 PM EDT (18:57 UTC)
Expired
Jul 21, 2013, 3:45 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Madison County, FL, Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 49 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:12 PM EDTTSTM WND DMG2 Wnw Pinetta, FLTRAINED STORM SPOTTER REPORTED 1 TREE DOWN ON ROCKY FORD RD., NORTH OF CAPTAIN BUIE RD, AND JUST EAST OF CHERRY LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS52 KTAE 211857
SVRTAE
FLC079-GAC027-185-211945-
/O.NEW.KTAE.SV.W.0152.130721T1857Z-130721T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MADISON COUNTY IN FLORIDA...
  SOUTHEASTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 345 PM EDT

* AT 253 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR LOVETT...AND MOVING EAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EMPRESS...HAMBURG...NANKIN...CHERRY LAKE...HANSON...PINETTA...
  CLYATTVILLE...I-75 AT EXIT 11 AND VALDOSTA REGIONAL AIRPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. A FEW LARGE TREES WERE BLOWN DOWN IN 
JEFFERSON COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS 
STORM...PREPARE FOR STRONG WINDS. SEEK SHELTER INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS. 

&&

LAT...LON 3063 8322 3062 8326 3060 8325 3057 8326
      3053 8324 3054 8362 3057 8362 3058 8361
      3064 8361 3068 8362 3080 8326
TIME...MOT...LOC 1856Z 259DEG 24KT 3060 8358

$$

38-GODSEY
2 follow-up statements
193 
WWUS52 KTAE 211921
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM EDT SUN JUL 21 2013

FLC079-GAC027-185-211945-
/O.CON.KTAE.SV.W.0152.000000T0000Z-130721T1945Z/
LOWNDES GA-BROOKS GA-MADISON FL-
321 PM EDT SUN JUL 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTH CENTRAL MADISON...SOUTHEASTERN BROOKS AND SOUTHWESTERN
LOWNDES COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NANKIN...MOVING EAST
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLYATTVILLE...I-75 AT EXIT 11 AND VALDOSTA REGIONAL AIRPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3063 8322 3062 8326 3060 8325 3057 8326
      3053 8324 3054 8347 3072 8351 3080 8326
TIME...MOT...LOC 1922Z 259DEG 24KT 3066 8337

$$

38-GODSEY
079 
WWUS52 KTAE 211935
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT SUN JUL 21 2013

FLC079-GAC027-185-211946-
/O.EXP.KTAE.SV.W.0152.000000T0000Z-130721T1945Z/
LOWNDES GA-BROOKS GA-MADISON FL-
335 PM EDT SUN JUL 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON...
SOUTHEASTERN BROOKS AND SOUTHWESTERN LOWNDES COUNTIES WILL EXPIRE AT
345 PM EDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3063 8322 3062 8326 3060 8325 3057 8326
      3053 8324 3054 8347 3072 8351 3080 8326
TIME...MOT...LOC 1936Z 259DEG 24KT 3068 8326

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:15 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 11:15 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT Sun Jul 21 2013

.NEAR TERM [Through Tonight]...
A fairly zonal pattern at upper levels exists over the United States
today, with a broad upper trough covering much of the northern half
of the country and generally light flow over the South.  However, a
weak shortwave at upper levels currently sits over the southern
Mississippi River basin, and is projected to move into northwestern
parts of our region by this evening.  Ahead of this feature and on
the west side of the Bermuda High, moist southwesterly flow will
continue through this period over our CWA, with PWAT values at or
above 2" projected over much of the region.

Showers and thunderstorms are already beginning to increase in
coverage over parts of our CWA this morning, especially in parts of
Alabama, Georgia, and the Florida Panhandle.  According to the latest
CAM guidance, these regions will have the highest chances of
precipitation through the rest of the period, though the Big Bend
could receive some scattered showers and thunderstorms this
afternoon as well.  While widespread flooding is not expected in our
region today due to the relatively fast storm motion, some areas of
flash flooding could occur in bands where the storms train over the
same regions.  Bumped up highs a couple degrees in the Big Bend
region, where there is currently less cloud cover than over the rest
of the region.  Highs there are expected to reach the low 90s, with
highs likely remaining in the 80s elsewhere.

&&

.SHORT TERM [Monday Through Tuesday]...
One item that keeps coming to mind if we are unable to shake this
wet and troughy pattern across the SE US (for the second consecutive
summer nonetheless), is that Tallahassee may soon become known as
the Seattle of the South, only with much more rainfall and higher
temps. Not really much else of value to add, other than that PoPs
will continue above climo and Max temps will continue below, and the
disturbed pattern and strong 1000-700mb Mean Layer Vector Winds will
make the Sea Breeze very difficult to develop.

&&

.LONG TERM [Tuesday Night through Saturday]...
The GFS and ECMWF continue to agree that a broad long wave trough
will be the dominant large scale weather feature over the
Southeast. During this time there will likely be multiple minor
short waves rotating through the base of the trough, enhancing our
rain chances at times as both models forecast plenty of deep layer
moisture and CAPE. While the MOS PoP consensus is above
climatology, we will forecast a fairly diurnal cycle, with the
greatest PoP during the afternoon & evening hours (even though
sometimes MCS's can affect our area overnight in this type of
pattern). Despite the above-climo PoPs, the MOS consensus high
temperatures are in the lower to mid 90s, which is near climo.
It's interesting to note that the 1000-700mb lapse rates are
forecast to be steeper than normal (6-7 C/km) through much of this
period, with the GFS being the most unstable. While the mid
tropospheric winds are not expected to be very strong, the
thermodynamics may be more supportive of pulse severe storms than
what we have seen in recent days.

&&

.AVIATION [Through 12z Monday]...
Expecting scattered +SHRA today with a few TS today. It should be
an early start with SHRA before midday possible mainly at
DHN/ABY/VLD. Expect TSRA all sites by 18z or later as storm
coverage increases. Most storms will be capable of IFR conditions,
though a brief drop into the LIFR range is possible, primarily due
to heavy rain reducing visibilities. Storms should diminish a few
hours after sunset leaving the potential for another night of low
IFR ceilings, particularly at DHN/ABY/VLD.

&&

.MARINE...
Light to moderate west to southwesterly winds and corresponding
seas are expected to continue through much of the period, as the
Synoptic scale pressure pattern remains a bit above normal from the
usual summer doldrums.

&&

.FIRE WEATHER...
Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...
Due to the recent heavy rainfall across the eastern Florida Big
Bend, area rivers are on the rise, and minor flooding could be
possible along parts of the Aucilla and Econfina rivers during the
next couple of days, although widespread additional heavy rainfall
is not expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   91  73  89  73  90 / 60  20  60  40  60
Panama City   85  75  87  76  87 / 60  30  60  40  50
Dothan        87  72  89  72  91 / 70  40  70  40  60
Albany        88  73  89  73  91 / 70  40  60  40  60
Valdosta      91  72  90  73  90 / 70  40  60  40  60
Cross City    89  73  90  73  89 / 50  20  50  30  50
Apalachicola  86  75  87  76  86 / 50  20  50  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey/Lahr
SHORT TERM...Gould
LONG TERM...Fournier
AVIATION...Godsey
MARINE...Gould
FIRE WEATHER...Lamers
HYDROLOGY...Lamers

In the hours before

Special weather statement, Jul 21, 2:12 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 PM EDT SUN JUL 21 2013

FLZ018-211900-
INLAND JEFFERSON FL-
212 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON COUNTY
IN NORTH FLORIDA...

* UNTIL 300 PM EDT

AT 209 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF MONTICELLO...OR NEAR LLOYD...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  MONTICELLO BY 230 PM EDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3055 8364 3055 8367 3054 8367 3054 8370
      3052 8371 3052 8373 3047 8373 3043 8402
      3052 8403 3053 8398 3056 8399 3066 8377
      3065 8361 3058 8361
TIME...MOT...LOC 1812Z 255DEG 20KT 3049 8397

38-GODSEY
Special weather statement, Jul 21, 2:51 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EDT SUN JUL 21 2013

FLZ019-GAZ159-160-211945-
LOWNDES GA-BROOKS GA-MADISON FL-
251 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS AND
LOWNDES IN SOUTH CENTRAL GEORGIA AND NORTHERN MADISON COUNTY IN
NORTH FLORIDA...

* UNTIL 345 PM EDT

AT 248 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES EAST OF MONTICELLO...OR NEAR ASHVILLE...MOVING
EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3079 8313 3063 8313 3062 8326 3056 8325
      3050 8370 3054 8371 3054 8367 3055 8367
      3055 8364 3058 8361 3064 8361 3066 8364
      3066 8371 3083 8310 3081 8310
TIME...MOT...LOC 1851Z 257DEG 27KT 3059 8362

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:47 PM EDTAreal Flood AdvisoryTAEDixie, Taylor88 min
Jul 20, 9:34 PM EDTAreal Flood WarningTAEDixie, Lafayette, Taylor86 min
Jul 20, 10:55 PM EDTAreal Flood WarningTAEDixie3 hr
Jul 21, 11:19 AM EDTRip Current StatementTAEBay, Gulf, Walton3 days
Jul 21, 12:49 PM EDTAreal Flood WarningTAEDixie, Taylor24 hr
Jul 21, 2:12 PM EDTSpecial Weather StatementTAEJefferson48 min
Jul 21, 2:51 PM EDTSpecial Weather StatementTAELowndes54 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.